Is anticoagulant the cause of side-effects in atrial fibrillation?
Q: My mother, aged 64 years, is suffering from rheumatic heart disease. Recently, she was admitted in the hospital due to atrial fibrillation, and has been switched over to following medicines: Isoptin SR 120 mg, Acitrom, Thyroxin 75 mg and Lasix 40 mg. Previously she was taking: Cardarone 200 mg, Ecosprin 75 mg, Thyroxin 75 mg and Lasix 60 mg. She recovered from Atrial fibrillation but has been having stomach disorders. She has cramps in her abdomen and vomits in the morning hours. She has been passing frequent stools but less in quantity. Stool is normal and not sticky and not mucus filled. She took a 10 days course of Ravium, Gdysp, Eldicit and Tagaon 2 mg. Can Acitrom, an anti-coagulant, cause this disturbance? Are these primary symptoms of pancreatic decease or bile dysfunction? Is it Irritable bowel syndrome? Please suggest some way out.
A:Acitrom does not cause gastric irritation. However, if there is already an ulcer it will facilitate bleeding as it prevents blood clotting. It is an extremely important drug in Atrial fibrillation with no good alternatives. In this disorder, the upper chambers of the heart are not contracting and are prone to develop clots, which may later dislodge and travel to the brain producing a brain stroke. A simple stool test for occult blood will tell if she is bleeding, even small amounts. Monthly INR tests are required to achieve the correct degree of blood thinning with Acitrom. Isoptin given to control heart rate in atrial fibrillation can also aggravate gastrointestinal motility problems. Other drugs may be tried with your doctor's permission. You will also need to consult a gastroenterologist for the frequent stools and vomiting.